Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 34, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 15, 1996, 8:29 PM EDT for Burke County, Caldwell County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 1996, 8:29 PM EDT (00:29 UTC)
- Expired
- Aug 16, 1996, 12:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Burke County, NC, Caldwell County, NC
The radar
The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 160028 FFWGSP NCC023-027-160415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 829 PM EDT THU AUG 15 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...NORTHERN BURKE COUNTY...WESTERN CALDWELL COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES HEAVY RAINFALL OVER THE HEADWATER AREA OF WILSON CREEK. RAINFALL RATES OF UP TO 2 INCHES PER HOUR FOR THE PAST HOUR IN SOUTHEASTERN AVERY COUNTY. THESE STORMS ARE MOVING INTO NORTHERN BURKE COUNTY. AREAS NEAR JONAS RIDGE AND COLD SPRINGS WILL LIKELY RECEIVE HEAVY RAIN IN THE NEXT TWO HOURS. PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATERS BEGIN TO RISE. BAKER/JAMES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:12 PM EDT, 6 hours 17 minutes earlier.
Area forecast discussion, Aug 15, 2:12 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 212 PM EDT THU AUG 15 1996 RAH: MORE PESSIMISTIC CLOUDS TONIGHT/FRI MTNS/FOOTHILLS CAE/FFC: NO RECS DISC: 88D SHOWING NO CONVECTIVE ACTIVITY XCPT SRN JACKSON CO NC. THE CELL JUST FORMED BUT VERY SMALL. MAY JUST BE A WET TCU BUT WE WILL KEEP WATCHING. MDLS SIMILAR WITH TRACK AND STRENGTH OF MIDWEST SHORT WAVE. DIFFS SHOW UP IN MOISTURE...WINDS AND CONVERGENCE FIELDS. ETA GRIDDS INDICATE HIER SFC MOISTURE AND MODERATELY STRONG SFC CONV. NGM REMAINS VERY DRY WITH LITTLE INDICATION OF MOISTURE ADV. THIS SCENARIO SEEMS BETTER AS BEST DYNAMICS AND MOISTURE ALREADY FARTHER NORTH AND SHOULD STAY THERE. MAIN QUESTION IS WHETHER NRN MTNS/FOOTHILLS WILL GET ANY PRECIP. FIRST REACTION IS TO SAY NO...BUT WILL GO ALONG IF RAH THINKS THEY WILL. INCREASED CLOUDINESS WILL OCCUR LATE TONIGHT AND FRI...HIGHEST AMOUNTS NRN SECTIONS OF CWA. RIDGE BEGINS TO BUILD IN ON SAT. SFC FLOW BECOMES ELY SO A RETURN TO HIGHER HUMIDITY POSSIBLE. LOWS TONIGHT SHOULD BE SIMILAR TO THIS MORNINGS EVEN WITH INCREASED CLOUDS IN WRN SECTIONS. TEMPS MAY NOT GET AS WARM AS FWC FRI WITH INCREASED CLOUDS BUT WITH WARMING ALOFT SAT WILL BE HOT. AVL 61/83/61/85 0/0/0/0 CLT 66/89/67/90 0/0/0/0 GSP 65/89/65/90 0/0/0/0 RWH
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:56 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 34 min |
| Aug 16, 6:09 PM EDT | Severe Thunderstorm Warning | GSP | Alexander | 36 min |
| Aug 16, 6:34 PM EDT | Severe Thunderstorm Warning | GSP | Catawba | 41 min |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.